Lightning, Deschutes
- When
- August 4, 8:30 PM PST
- Where
- Deschutes County, Bend
- Injuries
- 1 direct, 0 indirect
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.915, -121.228 (the zone’s center; the record gives no point)
Lightning struck a home in Bend, which blew out a water heater and a coffee maker. The lightning then traveled through the plumbing to a neighbor's home, where a young boy received a minor shock while taking a bath.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Lightning struck a home in Bend, which blew out a water heater and a coffee maker. The lightning then traveled through the plumbing to a neighbor's home, where a young boy received a minor shock while taking a bath. The boy was shaken but recovered quickly from the incident. Some plastic plumbing parts were scorched by the lightning strike. The property damage from this event is estimated at $1,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 4, 1:00 PM PST, 7 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
200 PM PDT WED AUG 4 2004
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT. THUNDERSTORMS HAVE
DEVELOPED ACROSS CENTRAL AND NE OREGON THIS AFTERNOON AND SHOULD
INCREASE IN AREAL COVERAGE AND INTENSITY THROUGH THE LATE AFTERNOON
AND EVENING HOURS. STORM PREDICTION CENTER HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR CENTRAL AND NE OREGON AND SE WASHINGTON
THROUGH 8 PM. WIND SHEAR IS IMPRESSIVE...AND ORGANIZED CONVECTION
IS LIKELY ONCE A WAVE IN NORTHERN CALIFORNIA LIFTS NORTHEASTWARD AND
ENHANCES LIFT. A SECONDARY WAVE ROTATING ALONG THE BOTTOM OF AN
UPPER TROUGH OFF THE EASTERN PACIFIC WILL SWING NE AND ACROSS THE
REGION TONIGHT FOR SCATTERED NOCTURNAL THUNDERSTORMS. TOUGH
DECISION ON WHAT WILL HAPPEN ONCE THIS WAVE EXITS THE REGION
THURSDAY MORNING. WHILE THE ETA RUN SHOWS A BREAK IN PRECIPITATION
THURSDAY AFTERNOON...THE GFS SHOWS ANOTHER WEAK WAVE MOVING EAST OF
THE CASCADES FOR POSSIBLE SHOWERS AND THUNDERSTORMS. THE ETA AND
GFS DIFFER SIGNIFICANTLY WITH THE STRENGTH OF THE TROUGH AS IT
PUSHES EAST OF THE CASCADES FRIDAY AND FRIDAY NIGHT. THE GFS IS
MUCH STRONGER WITH THE TROUGH AND IS THE MOST PREFERRED. HAVE A
DIFFICULT TIME BELIEVING THE TROUGH WILL DAMPEN AS ADVERTISED BY THE
ETA. THEREFORE...HAVE CONTINUED THE CHANCE OF SHOWERS AND
THUNDERSTORMS FRIDAY AND FRIDAY NIGHT...ESPECIALLY IN OUR WA ZONES.
SMITH
.LONG TERM...SATURDAY THROUGH WEDNESDAY...A RIDGE OF HIGH PRESSURE
WILL BEGIN TO BUILD OVER THE PACIFIC NORTH ON SATURDAY...AND WILL
STRENGTHEN THROUGH EARLY NEXT WEEK. AS A RESULT...DRY WEATHER IS
EXPECT. A GRADUAL WARMING TREND WILL ALSO OCCUR...WITH TEMPERATURES
ONCE AGAIN PUSHING INTO THE 90S ACROSS MUCH OF THE REGION BY
MONDAY. PALMER
&&
.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 064 083 056 082 / 030 030 020 010
WALLA WALLA 067 083 058 083 / 030 030 020 010
TRI-CITIES 065 085 054 085 / 040 020 010 010
YAKIMA 061 084 052 082 / 040 030 010 020
HERMISTON 066 084 054 084 / 040 020 010 010
ELLENSBURG 060 081 054 078 / 040 030 010 020
REDMOND 052 080 047 080 / 030 020 010 010
LA GRANDE 056 081 049 082 / 030 030 020 010
JOHN DAY 057 083 051 083 / 030 030 020 010
THE DALLES 064 081 059 081 / 040 030 010 010
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...SEVERE THUNDERSTORMS WATCH UNTIL 8 PM FOR
DESCHUTES...CROOK...WHEELER..GRANT...WALLOWA...
UNION...UMATILLA...MORROW...GILLIAM...SHERMAN...AND
WASCO COUNTIES.
WA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR WALLA WALLA AND
COLUMBIA COUNTIES.
&&
85HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OREGON
820 PM PDT WED AUG 4 2004
ORZ041>050-WAZ024>030-051200-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
820 PM PDT WED AUG 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...
THUNDERSTORMS
EASTERN COLUMBIA RIVER GORGE (WA), EAST SLOPES OF THE SOUTHERN
CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN
(WA), FOOTHILLS OF THE BLUE MOUNTAINS (WA), NORTHWEST BLUE
MOUNTAINS, EASTERN COLUMBIA RIVER GORGE (OR), NORTH CENTRAL
OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN (OR), FOOTHILLS OF
THE BLUE MOUNTAINS (OR), BLUE MOUNTAINS, JOHN DAY BASIN,
OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY
A TROUGH OF LOW PRESSURE OFF THE WEST COAST WILL MOVE SLOWLY INLAND
OVERNIGHT SPREADING MOISTURE ACROSS THE REGION. THE ATMOSPHERE IS
UNSTABLE...SO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE
OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS THURSDAY
EASTERN COLUMBIA RIVER GORGE (WA), EAST SLOPES OF THE
SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN (WA), FOOTHILLS OF THE BLUE MOUNTAINS (WA),
NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA RIVER GORGE
(OR), LOWER COLUMBIA BASIN (OR), FOOTHILLS OF THE BLUE
MOUNTAINS (OR), BLUE MOUNTAINS, JOHN DAY BASIN, OCHOCO-JOHN
DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY
A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS INTERIOR OREGON
AND WASHINGTON EARLY WEDNESDAY AIDING IN THE DEVELOPMENT OF ISOLATED
THUNDERSTORMS. INSTABILITY WILL BE MORE LIMITED THAN ON WEDNESDAY SO
THE THREAT FOR SEVERE THUNDERSTORMS APPEARS MINIMAL AT THIS TIME
OVER MUCH OF THE AREA...EXCEPT OVER WALLOWA COUNTY WHERE A STRONG
STORM IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING...MAINLY ACROSS
THE COLUMBIA BASIN AND FOOTHILLS OF THE BLUE MOUNTAINS.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/FORECAST/HWOGRAPHICS/HWOGRAPHICS.PHP
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE G IN
HWOGRAPHICS AND THE G IN HWOGRAPHICS.PHP.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
518 PM PDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL MILTON-FREEWATER 45.93N 118.39W
08/04/2004 0.75 INCH UMATILLA OR PUBLIC
0445 PM HAIL MILTON-FREEWATER 45.93N 118.39W
08/04/2004 0.75 INCH UMATILLA OR PUBLIC
0517 PM HAIL WALLOWA 45.57N 117.53W
08/04/2004 0.50 INCH WALLOWA OR TRAINED SPOTTER
&&
TEXTDEMOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
523 PM PDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL LONG CREEK 44.71N 119.10W
08/04/2004 0.88 INCH GRANT OR PUBLIC
&&
TEXTDEMOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
540 PM PDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL ENTERPRISE 45.43N 117.28W
08/04/2004 0.50 INCH WALLOWA OR TRAINED SPOTTER
0525 PM HAIL 6 NE FOSSIL 45.06N 120.13W
08/04/2004 0.88 INCH WHEELER OR TRAINED SPOTTER
&&
TEXTDEMOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
705 PM PDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 2 W STARKEY 45.22N 118.46W
08/04/2004 0.75 INCH UNION OR TRAINED SPOTTER
&&
AWIPSUSRPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE PENDLETON OR
719 PM PDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 6 SE SISTERS 44.23N 121.46W
08/04/2004 0.50 INCH DESCHUTES OR TRAINED SPOTTER
0.25 TO 0.50 INCH HAIL
0150 PM HAIL 1 N CAMP POLK 44.45N 121.64W
08/04/2004 0.50 INCH JEFFERSON OR TRAINED SPOTTER
0.5 INCH HAIL MIXED WITH A FEW SNOW CRYSTALS.
0215 PM HAIL 8 SE SISTERS 44.21N 121.43W
08/04/2004 0.75 INCH DESCHUTES OR TRAINED SPOTTER
0.75 INCH HAIL.
0250 PM FUNNEL CLOUD 20 SE PENDLETON 45.47N 118.53W
08/04/2004 UMATILLA OR NWS EMPLOYEE
WISPY FUNNEL CLOUD VISIBLE FROM NWS OFFICE. FUNNEL WAS
ALSO REPORTED BY PUBLIC FROM PDT AIRPORT. THE FORMATION
APPEARED TO BE A GUSTNADO.
0300 PM HAIL 2 W STARKEY 45.22N 118.46W
08/04/2004 0.75 INCH UNION OR TRAINED SPOTTER
0300 PM HAIL STARKEY 45.22N 118.42W
08/04/2004 0.75 INCH UNION OR TRAINED SPOTTER
0320 PM HAIL 9 W MEACHAM 45.51N 118.61W
08/04/2004 0.50 INCH UMATILLA OR TRAINED SPOTTER
HEAVY ONE-HALF INCH HAIL.
0335 PM HAIL 8 E MISSION 45.67N 118.67W
08/04/2004 0.75 INCH UMATILLA OR NWS EMPLOYEE
PENNY SIZED HAIL AND HEAVY RAIN AT MILE MARKER 224 ON
I-84.
0346 PM HAIL 8 W NORTH POWDER 45.03N 118.08W
08/04/2004 0.50 INCH UNION OR PUBLIC
ONE-HALF INCH HAIL AND HEAVY RAIN OCCURRING OVER ELEVATED
TERRAIN.
0420 PM WILDFIRE 19 NW APPLETON 46.01N 121.52W
08/04/2004 KLICKITAT WA TRAINED SPOTTER
2 LIGHTNING INDUCED WILDFIRES WERE STARTED ON MT. ADAMS.
0430 PM HAIL MILTON-FREEWATER 45.93N 118.39W
08/04/2004 0.75 INCH UMATILLA OR PUBLIC
0445 PM HAIL MILTON-FREEWATER 45.93N 118.39W
08/04/2004 0.75 INCH UMATILLA OR PUBLIC
0510 PM HAIL LONG CREEK 44.71N 119.10W
08/04/2004 0.88 INCH GRANT OR PUBLIC
0517 PM HAIL WALLOWA 45.57N 117.53W
08/04/2004 0.50 INCH WALLOWA OR TRAINED SPOTTER
0525 PM HAIL 6 NE FOSSIL 45.06N 120.13W
08/04/2004 0.88 INCH WHEELER OR TRAINED SPOTTER
0530 PM HAIL ENTERPRISE 45.43N 117.28W
08/04/2004 0.50 INCH WALLOWA OR TRAINED SPOTTER
0630 PM HAIL 14 WSW HEPPNER 45.35N 119.55W
08/04/2004 0.50 INCH MORROW OR PUBLIC
UP TO HALF INCH HAIL REPORTED ALONG HEPPNER/CONDON
HIGHWAY. 0.54 INCHES OF RAIN FELL ALSO.
&&
JWMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 800 PM PDT WED AUG 4 2004 ORZ041>050-050400- BLUE MOUNTAINS OF OREGON OR-CENTRAL OREGON OR-EAST COLUMBIA RIVER GORGE OR-FOOTHILLS OF THE BLUE MOUNTAINS OR-GRANDE RONDE VALLEY OR-JOHN DAY VALLEY OR-LOWER COLUMBIA BASIN OR-NORTH CENTRAL OREGON OR-OCHOCO-JOHN DAY HIGHLANDS OR-WALLOWA COUNTY OR- INCLUDING THE CITIES OF...BEND...CONDON...ENTERPRISE...HEPPNER... HERMISTON...JOHN DAY...LA GRANDE...MADRAS...MAUPIN... MILTON-FREEWATER...MORO...PENDLETON...PRINEVILLE...REDMOND AND THE DALLES 800 PM PDT WED AUG 4 2004 ...SEVERE THUNDERSTORM WATCH #709 HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF CENTRAL AND NORTHEAST OREGON AND SOUTHEAST WASHINGTON HAS EXPIRED. SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS THE REGION THE REMAINDER OF THE EVENING. HOWEVER...THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED.
The Medford radar (KMAX), 237 km away, was scanning. The volume nearest the first event began at 04:30 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419030.